Alert archive / Texas / Beach Hazards Statements in 2018

Beach Hazards Statement 1, NWS Houston/Galveston, TX

March 27, 20184 counties in Texas

NWS Houston/Galveston, TX issued this beach hazards statement at Mar 27, 2018, 4:19 AM CDT for 4 counties in Texas. It was in force for 60 hr.

The area

The counties it named.

The facts

Issued
Mar 27, 2018, 4:19 AM CDT (09:19 UTC)
Expired
Mar 29, 2018, 4:00 PM CDT
In force
60 hr
Issued by
NWS Houston/Galveston, TX

Counties Brazoria County, TX, Chambers County, TX, Galveston County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 30 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 9.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2018-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2018-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-330 J/kg
Mixed-layer LCL
940 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

982 
WHUS44 KHGX 270919
CFWHGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
419 AM CDT TUE MAR 27 2018

...HIGH RIP CURRENT RISK IS IN EFFECT...

.A LONG FETCH OF MODERATE ONSHORE WINDS WILL PRODUCE ELEVATED SURF 
AND A HIGH RISK OF RIP CURRENTS ALONG AREA BEACHES TODAY. BEACHGOERS 
SHOULD MAKE SURE TO SWIM NEAR A LIFEGUARD IF ENTERING THE WATER.

TXZ214-236>238-280300-
/O.NEW.KHGX.BH.S.0001.180327T0919Z-180328T0300Z/
BRAZORIA-CHAMBERS-GALVESTON-MATAGORDA-
419 AM CDT TUE MAR 27 2018

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
BEACH HAZARDS STATEMENT FOR ELEVATED SURF AND A HIGH RISK OF RIP 
CURRENTS, WHICH IS IN EFFECT THROUGH THIS EVENING. 

* HAZARDS...ELEVATED SURF AND A HIGH RISK OF RIP CURRENTS

* TIMING...THROUGH THIS EVENING.

* POTENTIAL IMPACTS...HAZARDOUS SWIMMING CONDITIONS ON GULF-FACING BEACHES...
  ESPECIALLY NEAR PIERS, JETTIES AND ROCK GROINS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP
CURRENTS...LONGSHORE CURRENTS...SNEAKER WAVES AND OTHER HAZARDS
CREATE LIFE-THREATENING CONDITIONS IN THE SURF ZONE. CAUTION
SHOULD BE USED WHEN IN OR NEAR THE WATER.

&&

$$
4 follow-up statements
413 
WHUS44 KHGX 272047
CFWHGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
347 PM CDT TUE MAR 27 2018

...HIGH RIP CURRENT RISK REMAINS IN EFFECT...

.A LONG FETCH OF MODERATE ONSHORE WINDS WILL PRODUCE ELEVATED
SURF AND A HIGH RISK OF RIP CURRENTS ALONG AREA BEACHES THIS 
AFTERNOON AND AGAIN WEDNESDAY. BEACHGOERS SHOULD MAKE SURE TO 
SWIM NEAR A LIFEGUARD IF ENTERING THE WATER.

TXZ214-236>238-280500-
/O.EXT.KHGX.BH.S.0001.000000T0000Z-180329T0600Z/
BRAZORIA-CHAMBERS-GALVESTON-MATAGORDA-
347 PM CDT TUE MAR 27 2018

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH LATE WEDNESDAY...

* HAZARDS...ELEVATED SURF AND A HIGH RISK OF RIP CURRENTS

* TIMING...THROUGH LATE WEDNESDAY.

* POTENTIAL IMPACTS...HAZARDOUS SWIMMING CONDITIONS ON GULF- 
  FACING BEACHES... ESPECIALLY NEAR PIERS, JETTIES AND ROCK 
  GROINS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP
CURRENTS...LONGSHORE CURRENTS...SNEAKER WAVES AND OTHER HAZARDS
CREATE LIFE-THREATENING CONDITIONS IN THE SURF ZONE. CAUTION
SHOULD BE USED WHEN IN OR NEAR THE WATER.

&&

$$
503 
WHUS44 KHGX 280858
CFWHGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
358 AM CDT WED MAR 28 2018

...HIGH RIP CURRENT RISK REMAINS IN EFFECT...

.ELEVATED SURF AND A HIGH RISK OF RIP CURRENTS WILL CONTINUE 
ALONG AREA BEACHES. BEACHGOERS SHOULD MAKE SURE TO SWIM NEAR A 
LIFEGUARD IF ENTERING THE WATER.

TXZ214-236>238-290600-
/O.CON.KHGX.BH.S.0001.000000T0000Z-180329T0600Z/
BRAZORIA-CHAMBERS-GALVESTON-MATAGORDA-
358 AM CDT WED MAR 28 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* HAZARDS...ELEVATED SURF AND A HIGH RISK OF RIP CURRENTS.

* TIMING...THROUGH TONIGHT.

* POTENTIAL IMPACTS...HAZARDOUS SWIMMING CONDITIONS ON GULF- 
  FACING BEACHES... ESPECIALLY NEAR PIERS, JETTIES AND ROCK 
  GROINS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP
CURRENTS...LONGSHORE CURRENTS...SNEAKER WAVES AND OTHER HAZARDS
CREATE LIFE-THREATENING CONDITIONS IN THE SURF ZONE. CAUTION
SHOULD BE USED WHEN IN OR NEAR THE WATER.

&&

$$
013 
WHUS44 KHGX 281546
CFWHGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1046 AM CDT WED MAR 28 2018

...HIGH RIP CURRENT RISK EXTENDED THROUGH THURSDAY AFTERNOON...

.ELEVATED SURF AND A HIGH RISK OF RIP CURRENTS WILL CONTINUE
ALONG AREA BEACHES. BEACHGOERS SHOULD MAKE SURE TO SWIM NEAR A
LIFEGUARD IF ENTERING THE WATER.

TXZ214-236>238-290300-
/O.EXT.KHGX.BH.S.0001.000000T0000Z-180329T1800Z/
BRAZORIA-CHAMBERS-GALVESTON-MATAGORDA-
1046 AM CDT WED MAR 28 2018

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THURSDAY
AFTERNOON...

* HAZARDS...ELEVATED SURF AND A HIGH RISK OF RIP CURRENTS.

* TIMING...THROUGH THURSDAY AFTERNOON.

* POTENTIAL IMPACTS...HAZARDOUS SWIMMING CONDITIONS ON GULF- 
  FACING BEACHES... ESPECIALLY NEAR PIERS, JETTIES AND ROCK 
  GROINS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP
CURRENTS...LONGSHORE CURRENTS...SNEAKER WAVES AND OTHER HAZARDS
CREATE LIFE-THREATENING CONDITIONS IN THE SURF ZONE. CAUTION
SHOULD BE USED WHEN IN OR NEAR THE WATER.

&&

$$
688 
WHUS44 KHGX 290914
CFWHGX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
414 AM CDT THU MAR 29 2018

...HIGH RIP CURRENT RISK TODAY...

.ELEVATED SURF AND A HIGH RISK OF RIP CURRENTS WILL CONTINUE
ALONG AREA BEACHES. BEACHGOERS SHOULD MAKE SURE TO SWIM NEAR A
LIFEGUARD IF ENTERING THE WATER.

TXZ214-236>238-291715-
/O.EXT.KHGX.BH.S.0001.000000T0000Z-180329T2100Z/
BRAZORIA-CHAMBERS-GALVESTON-MATAGORDA-
414 AM CDT THU MAR 29 2018

...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON...

* HAZARDS...ELEVATED SURF AND A HIGH RISK OF RIP CURRENTS. TIDE 
  LEVELS 1 TO 2 FEET ABOVE NORMAL.

* TIMING...THROUGH THURSDAY AFTERNOON.

* POTENTIAL IMPACTS...HAZARDOUS SWIMMING CONDITIONS ON GULF- 
  FACING BEACHES... ESPECIALLY NEAR PIERS, JETTIES AND ROCK 
  GROINS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP
CURRENTS...LONGSHORE CURRENTS...SNEAKER WAVES AND OTHER HAZARDS
CREATE LIFE-THREATENING CONDITIONS IN THE SURF ZONE. CAUTION
SHOULD BE USED WHEN IN OR NEAR THE WATER.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this beach hazards statement went out at Mar 27, 3:48 AM CDT, 31 minutes earlier.

Area forecast discussion, Mar 27, 3:48 AM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
348 AM CDT Tue Mar 27 2018

.DISCUSSION...
Skies are cloudy across all of Southeast Texas early this morning.
Gusty south winds are helping to keep temperatures steady in the
low to mid 70s, which are generally around 15 to 20 degrees above
normal lows for this time of the month. Before the day comes to an
end, we might tie or set record high minimum temperatures for the
27th. The forecast has not been changed much this morning. Still
anticipating increasing shower and thunderstorm chances over the
next couple of days - especially Wednesday through early Thursday
morning - as the mid/upper level low currently in the vicinity of
the southwest Arizona area moves eastward across the state. Storms
will be developing along and ahead of the storm system's cold front
with out greatest chances increasing out west later on tonight,
areawide during the day tomorrow and tomorrow evening, then decreasing
from west to east late tomorrow night through Thursday morning.
Very deep moisture levels will support locally heavy rainfall and
the risk of strong to severe thunderstorm development with this
system. Current thinking has rainfall amounts averaging 1 to 3
inches with locally higher amounts possible. These numbers are
below flash flood guidance values, so no Flash Flood Watch is
anticipated at this time. Good lift/dynamics ahead of the front
will be supportive of possible strong to severe thunderstorm
development, mainly on Wednesday (large hail, damaging winds, and
isolated tornadoes will be possible). Will continue to indicate
improving weather from west to east as the day progresses on
Thursday. Cooler low temperatures, lower humidities and drier
weather closes out the week followed by a gradual warmup over the
weekend with a return of onshore winds. Look for another cold
front to possibly arrive around the start of next week. 42
&&

.MARINE...
Moderate onshore winds and elevated seas will prevail into
Wednesday. A small craft advisory remains in effect for the Gulf
waters. Observed conditions aren't quite there for the nearshore
waters, but prefer to see if we start seeing some higher seas
arriving later this morning before modifying the advisory area (seas
are currently 9ft at 42019). If not, the next shift may be able to
downgrade it to caution flags.

Appears there will be a high risk of rip currents again today
considering the increase in surf size so will go ahead and issue a
beach hazards statement through this evening.

Unsettled wx, with periods of showers and thunderstorms are expected
ahead of and along a weak frontal boundary that'll be sagging toward
the coast Wednesday afternoon into early Thursday (there's some
uncertainty in regards to frontal timing). A brief period of
offshore winds can be expected in the wake of the front, but they
will veer to the southeast by late Friday. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      84  68  75  60  78 /  40  70  80  70  30
Houston (IAH)              85  69  80  64  80 /  30  50  70  80  50
Galveston (GLS)            79  71  77  66  74 /  30  30  50  80  60

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION through this evening for the
     following zones: Galveston Bay...Matagorda Bay.

     Small Craft Advisory until 7 PM CDT this evening for the
     following zones: Coastal waters from Freeport to the
     Matagorda Ship Channel out 20 NM...Coastal waters from High
     Island to Freeport out 20 NM...Waters from Freeport to the
     Matagorda Ship Channel from 20 to 60 NM...Waters from High
     Island to Freeport from 20 to 60 NM.

&&
Hazardous weather outlook, Mar 27, 3:57 AM CDT, 22 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
357 AM CDT Tue Mar 27 2018

TXZ163-164-176>179-195>200-210>213-226-227-281200-
Austin-Brazos-Burleson-Colorado-Fort Bend-Grimes-Harris-Houston-
Liberty-Madison-Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-
Washington-Wharton-
357 AM CDT Tue Mar 27 2018

This hazardous weather outlook is for portions of Southeast Texas.

.DAY ONE...Today and Tonight

A slow moving storm system will bring increasing shower and thunderstorm
chances to the area, beginning this afternoon but more likely starting
tonight. Some locations in and around the Brazos Valley area could see
locally heavy rainfall, and some strong to severe thunderstorms will
be possible too.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A slow moving storm system will bring increasing shower and thunderstorm
chances to the area, especially Wednesday through Thursday morning.
Some locations could see locally heavy rainfall, and some strong to
severe thunderstorms will be possible too.

.SPOTTER INFORMATION STATEMENT...

Spotter activation might be needed tonight through Thursday morning.

GMZ330-335-350-355-370-375-TXZ214-235>238-281200-
Brazoria-Chambers-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston-Galveston Bay-Jackson-Matagorda-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
357 AM CDT Tue Mar 27 2018

This hazardous weather outlook is for portions of Southeast Texas.

.DAY ONE...Today and Tonight

Moderate to strong southerly winds, elevated seas and an elevated rip
current risk will persist. Small craft advisories may be needed at
times. Elevated surf along area beaches will increase the rip current
risk...especially near structures such as jetties, piers and rock groins.
Swim near a lifeguard.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Moderate to strong southerly winds, elevated seas and an elevated rip
current risk will persist on Wednesday. A slow moving storm system
will bring increasing shower and thunderstorm chances to the area
Wednesday through Thursday morning. Some locations could see locally
heavy rainfall, and some strong to severe thunderstorms will be possible
too.

.SPOTTER INFORMATION STATEMENT...

Spotter activation might be needed Wednesday through Thursday morning.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 2:01 PM CDTFlash Flood WatchHGXAustin, Brazoria, Brazos, Burleson, Chambers, Colorado and 16 more41 hr

Nearby

Beach Hazards Statements in Texas, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.